ArticleJournal of education & teaching in emergency medicine2023
Electrocardiogram Abnormalities Following Diphenhydramine Ingestion: A Case Report.
Article in Journal of education & teaching in emergency medicine, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
4 citing papers in PubMed, 3 citations in OpenAlex.
- Assessing Cardiovascular Dysfunction Using Cardiac Strain After Diphenhydramine Overdose.Cureus · 2026Article
- Lidocaine for Sodium Channel Toxicity in Diphenhydramine Overdose: Case Report.Clinical practice and cases in emergency medicine · 2025Article
- Diphenhydramine Overdose: A Case Report and Topic Review of Prehospital Diagnosis and Treatment.Cureus · 2024Article
- Evolving trends of pharmaceutical poisonings associated with QRS complex prolongation.Clinical toxicology (Philadelphia, Pa.) · 2024Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
In the United States, tricyclic antidepressants (TCA) are commonly prescribed to treat psychiatric illnesses and neuropathic pain. This class of antidepressants has been found to cause pathognomonic electrocardiogram (ECG) changes in cases of overdose.1 Specifically, TCA's cause a dominant terminal R wave in aVR and widening of the QRS complex due to their sodium channel blocking effect. Diphenhydramine, better known as Benadryl, is known to disrupt sodium channels in the same manner. In this case report, a 13-year-old female was brought into the emergency department (ED) after attempted suicide by diphenhydramine overdose. The patient presented with palpitations, nausea and confusion. She was agitated, tachycardic and exhibited opsoclonus. An ECG was performed upon the patient's arrival which showed large terminal R waves in aVR along with large S waves in lead I indicating right axis deviation. Given the patient's age and reported ingestion, it was highly suspicious that her symptoms and ECG changes were the result of a sodium channel blockade. Sodium bicarbonate was given, which resulted in notable ECG changes as well as symptomatic improvement. TCA's, and similarly diphenhydramine, have sodium channel blocking properties which can be revealed by performing an ECG. Administration of sodium bicarbonate in the ED has been shown to be a successful treatment by reversing this sodium channel blockade. Topics: Tricyclic antidepressants, diphenhydramine, overdose, sodium channel blockage, sodium bicarbonate administration.
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.